Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Asymptotic distribution of normalized arithmetical functions


Authors: Paul Erdős and Janos Galambos
Journal: Proc. Amer. Math. Soc. 46 (1974), 1-8
MSC: Primary 10K20
DOI: https://doi.org/10.1090/S0002-9939-1974-0357360-4
MathSciNet review: 0357360
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f(n)$ be an arbitrary arithmetical function and let $ {A_N}$ and $ {B_N}$ be sequences of real numbers with $ 0 < {B_N} \to + \infty $ with $ N$. We give a sufficient condition for $ (f(n) - {A_N})/{B_N}$ to have a limiting distribution. The case when $ f(n)$ is defined by $ f(n) = \Sigma g(d)$, where the summation is over all divisors $ d$ of $ n$ and $ g(d)$ is any given arithmetical function, is discussed in more detail. A concrete example is given as an application of our result, in which example $ f(n)$ is neither additive nor multiplicative. Our method of proof is to approximate $ f(n)$ by a suitably chosen additive function, as proposed in [4], and then to apply general theorems available for additive functions.


References [Enhancements On Off] (What's this?)

  • [1] P. Erdös and M. Kac, The Gaussian law of errors in the theory of additive number theoretic functions, Amer. J. Math. 62 (1940), 738-742. MR 2, 42. MR 0002374 (2:42c)
  • [2] P. Erdös and R. R. Hall, On the distribution of values of certain divisor functions, J. Number Theory 6 (1974), 52-63. MR 0337837 (49:2606)
  • [3] J. Galambos, Distribution of arithmetical functions. A survey, Ann. Inst. H. Poincaré Sect. B 6 (1970), 281-305. MR 45 #6780. MR 0297728 (45:6780)
  • [4] -, Approximation of arithmetical functions by additive ones, Proc. Amer. Math. Soc. 39 (1973), 19-25. MR 0311614 (47:176)
  • [5] -, Integral limit laws for additive functions, Canad. J. Math. 25 (1973), 194-203. MR 0335457 (49:238)
  • [6] H. Halberstam, On the distribution of additive number theoretic functions, J. London Math. Soc. 30 (1955), 43-53. MR 16, 569. MR 0066406 (16:569g)
  • [7] J. Kubilius, Probabilistic methods in the theory of numbers, Gos. Izdat. Politič. i Naučn. Lit. Litovsk. SSR, Vilna, 1959; rev. ed., 1962; English transl., Transl. Math. Monographs, vol. 11, Amer. Math. Soc., Providence, R. I., 1964. MR 23 #A134; 26 #3691; 28 #3956. MR 0160745 (28:3956)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10K20

Retrieve articles in all journals with MSC: 10K20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0357360-4
Keywords: Arithmetical functions, additive, multiplicative, norming by constants, asymptotic distribution, approximation by additive functions, Erdös-Kac theorem, class $ {\text{H}}$ of Kubilius
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society